Kansas, 2006

Hail in Kansas, August 18, 2006

August 18, 2006 · NWS EAX · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 18, 2:53 PM CST, 47 minutes earlier.

Area forecast discussion, Aug 18, 2:53 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
353 PM CDT FRI AUG 18 2006

.DISCUSSION...

MAIN CONCERNS ARE WITH PRECIP CHANCES OVERNIGHT AND INTO
SATURDAY...INCLUDING THE CHANCE FOR SEVERE STORMS AND HEAVY RAIN.

AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS HAS CONTINUED ACROSS
NORTHERN MISSOURI IN REGION OF ISENTROPIC LIFT BEST SEEN ON 310K
SURFACE. AXIS OF RAINFALL HAS GRADUALLY SHIFTED SOUTH THROUGH THE
DAY...LEAVING FAR NORTHWEST MISSOURI TO RECOVER FROM OVERNIGHT
RAINS. MEANWHILE MCS ASSOCIATED WITH THE COLD FRONT...OVER EASTERN
NEBRASKA AND WESTERN IOWA CONTINUES TO MOVE SOUTHEAST. THUS FAR THE
MCS HAS BEEN FAIRLY PROGRESSIVE. WHILE FAR NORTHWEST MISSOURI WILL
LIKELY SEE ADDITIONAL RAINFALL AS THE ACTIVITY ALONG THE COLD FRONT
MOVES THROUGH...THE ACTIVITY SHOULD BE MOVING FAST ENOUGH TO
PRECLUDE THE ISSUANCE OF A FLASH FLOOD WATCH.

EXPECTING A CONTINUED INCREASE IN THUNDERSTORM ACTIVITY OVER CENTRAL
AND EASTERN KANSAS INTO THE EVENING HOURS. THIS ACTIVITY SHOULD
DEVELOP AND MOVE EAST INTO THE FORECAST AREA THROUGH THE REST OF THE
AFTERNOON AND INTO THE OVERNIGHT HOURS. THE REMNANT MCV OVER
NORTHWEST MISSOURI MAY ALSO SPARK ADDITIONAL THUNDERSTORMS OVER
NORTHERN MISSOURI BUT THINK THIS ACTIVITY MAY BE LIMITED DUE TO THE
LACK OF STRONG INSTABILITY.

THE EFFECTIVE SURFACE BOUNDARY IS FARTHER SOUTH...ALONG THE I-70
CORRIDOR. DUE TO STRONG SURFACE HEATING AND DEW POINTS GENERALLY IN
THE MID 60S...WILL SEE LATE AFTERNOON/EARLY EVENING ISOLATED
THUNDERSTORMS DEVELOP ALONG THIS BOUNDARY. AREAS WHICH ARE SEEING
SUNSHINE THIS AFTERNOON HAVE CAPE VALUES IN THE 2500-3500 J/KG RANGE
AND HAVE AN INVERTED V SOUNDING PROFILE. SO STORMS THAT CAN TAP INTO
THAT ENERGY WILL BE CAPABLE OF PRODUCING DAMAGING WIND. THE
STRONGEST STORMS ALONG THE BOUNDARY MAY ALSO PRODUCE HAIL. WHILE THE
COVERAGE MAY BE MORE ISOLATED TO SCATTERED...THIS AREA HAS THE
BETTER POTENTIAL FOR SEVERE STORMS LATE THIS AFTERNOON AND EVENING.

MODELS SHOW 850MB WINDS CONTINUE TO VEER...TURNING MORE WESTERLY BY
THE OVERNIGHT HOURS. THE ACTIVITY OVER CENTRAL KANSAS IS EXPECTED TO
CONTINUE TO DEVELOP AND MOVE EAST ACROSS THE FORECAST AREA WHERE
RAINFALL HAS BEEN AT A MINIMUM. THINK THE HEAVY RAINFALL OVER KANSAS
WILL WEAKEN IN INTENSITY AS IT MOVES EAST SO HAVE HELD OFF ON
ISSUING A FLOOD WATCH FOR THOSE AREAS AS WELL.

NRR

A COOLER AIRMASS WILL SINK SOUTH ACROSS THE FORECAST AREA DURING THE
LATTER HALF OF THE WEEKEND...AS SURFACE HIGH PRESSURE BUILDS
SOUTHEAST. TEMPERATURES NEAR SEASONAL NORMALS WILL CONTINUE UNTIL
THE MIDDLE OF NEXT WEEK BEFORE THE UPPER SYNOPTIC PATTERN BEGINS A
TRANSITION. THE UPPER LEVEL RIDGE IS EXPECTED TO BUILD OVER THE
WESTERN STATES...WHILE THE UPPER TROUGH AMPLIFIES TO THE EAST. THIS
WILL DEVELOP NORTHWEST FLOW ACROSS THE MIDWEST AS EARLY AS TUESDAY.

THE GFS HAS BEEN SOMEWHAT CONSISTENT FROM RUN TO RUN IN BRINGING A
SHORTWAVE TROUGH OVER THE RIDGE AND TOWARD THE AREA ON THURSDAY.
HAVE HELD OFF INTRODUCING ANY PRECIPITATION CHANCES AT THIS
JUNCTURE...AS THE ECMWF DOES NOT EXHIBIT THIS SAME PLACEMENT. THE
ECMWF CONTINUES TO ADVERTISE A FLATTER UPPER FLOW WHILE HOLDING A
SURFACE FRONT FURTHER WEST OF THE FORECAST AREA. SO...THE FORECAST
REMAINS DRY FOR THE EXTENDED TIME PERIOD...BUT WOULD NOT BE
SURPRISED IF PRECIPITATION CHANCES ARE ADDED AT A LATER TIME IF THE
MEDIUM RANGE MODELS MERGE WITH THE TIMING/PLACEMENT OF THE UPPER
SHORTWAVE AND SURFACE FRONTAL PROGRESSION FOR LATER NEXT WEEK.

STOFLET

&&

.PREV DISCUSSION...

350 AM FRI...
EARLY MORNING WATER VAPOR IMAGERY SHOWS THE MISSISSIPPI RIVER VALLEY
RIDGE STILL DOMINATING THE PLAINS STATES. FARTHER NORTH A SEEMINGLY
ENDLESS PARADE OF SHORTWAVES CONTINUE TO JET FROM WEST TO EAST
THROUGH CANADA AND THE NORTHERN REACHES CONUS. LARGEST WAVES OF NOTE
IS CURRENTLY LOCATED OVER MONTANA AND IDAHO...AND IS PROGGED TO
DEAMPLIFY AS IT MOVES INTO THE CONFLUENT FLOW ON THE NORTH SIDE OF
THE CENTRAL PLAINS RIDGE TODAY...TONIGHT...AND SATURDAY. CLOSER TO
HOME...NUMEROUS VORT MAXES ARE ROTATING UP THE WEST SIDE OF THE
RIDGE EMBEDDED WITHIN THE MOISTURE PLUME. AT THE SURFACE...A WELL
DEFINED WARM FRONT HAD BECOME REESTABLISHED ALONG INTERSTATE 70 FROM
TOPEKA TO KANSAS CITY TO COLUMBIA.

EARLY MORNING CONVECTION FROM KANSAS CITY NORTH TO THE IOWA BORDER
SEEMS TO BE THE RESULT OF ONE OF THESE LITTLE VORT MAXES INTERACTING
WITH THE MOISTURE POOLED ALONG THE WARM FRONT AND THE LOW LEVEL JET.
305K SURFACE SHOWS NICE ISENTROPIC LIFT WITH THE ASSOCIATED WAVE.
STORMS ARE REMAINING RATHER PROGRESSIVE AS THE VORT MAX SCOOTS
ALONG...HEADING FOR THE RIDGE CREST.

STILL MORE VORT MAXES ARE STACKED UP WITHIN THE MOISTURE PLUME FROM
NEW MEXICO NORTHEAST INTO KANSAS. AS THESE MAXIMA SWEEP NORTHEAST
OVER THE WARM FRONT MORE THUNDERSTORM ACTIVITY IS EXPECTED...
ESPECIALLY FOR THE MORNING HOURS ALONG AND NORTH OF MISSOURI HIGHWAY
36. HAVE UPPED POPS TO CATEGORICAL IN THAT AREA FOR THE MORNING
HOURS...AND BROUGHT LIKELY POPS SOUTH DURING THE MID AND LATE
AFTERNOON HOURS WITH REGENERATION LIKELY DUE TO DIFFERENTIAL HEATING
ALONG THE EDGE OF THE CLOUD SHIELD AND REINFORCEMENT OF THE SURFACE
WARM FRONT. SEVERAL ROUNDS OF CONVECTION TO THE NORTH...COUPLED WITH
THE TROUGH MOVING INTO THE NORTHERN PLAINS...SHOULD START PUSHING
THE FRONT BACK SOUTH...TAKING ITS CONVECTION FOCUS WITH IT.

TEMPERATURES SOUTH OF THE FRONT COULD GET VERY HOT TODAY. H8 TEMPS
ARE PROGGED TO REACH INTO THE MID 20 DEGREE C RANGE BY THIS
AFTERNOON. ALONG AND NORTH OF THE MISSOURI RIVER...COOL OUTFLOW FROM
CONVECTION TO THE NORTH AND CLOUD COVER SHOULD KEEP TEMPERATURES
FROM HITTING THE TRIPLE DIGIT MARK...BUT LOCATIONS FARTHER
SOUTH...FROM MOUND CITY KANSAS THROUGH BUTLER AND CLINTON...WONT BE
AS LUCKY. HOWEVER...WITH THE HOTTER TEMPERATURES SOUTH OF THE FRONT
COMES SUBSTANTIALLY LOWER DEW POINTS. LOOKING SOUTH THROUGH MISSOURI
AND INTO ARKANSAS...METAR OBS SHOW YESTERDAY AFTERNOONS DEW POINTS
MIXING OUT INTO AT LEAST THE MID 60S. THIS SHOULD REPEAT AGAIN
TODAY...KEEPING HEAT INDICES IN THE HOTTEST AREAS FROM REACHING
ADVISORY CRITERIA.

AS THE FRONT MOVES SOUTH THIS AFTERNOON AND OVERNIGHT CONVECTION
WILL MOVE WITH IT. PRECIPITABLE WATER VALUES RUNNING NEAR 2 INCHES
MEAN THAT HEAVY RAIN WILL BE AN ISSUE WITH ANY STORMS THAT FORM. AT
THIS TIME IT LOOKS LIKE THE CONVECTION SHOULD STAY PROGRESSIVE
ENOUGH IN ITS FRONTAL MOVEMENT TO PREVENT ANYTHING OTHER THAN
LOCALIZED FLOODING ISSUE.

SEVERE POTENTIAL WILL BE A BALANCE BETWEEN THE BETTER SHEAR NEAR THE
FRONTAL BOUNDARY...AND THE VERY HOT TEMPERATURES AT THE SURFACE
SOUTH OF THE FRONT. 0-6KM SHEAR OF 30+ KTS ALONG THE FRONT COULD
PRODUCE SOME ORGANIZED ACTIVITY. SOUTH OF THE MISSOURI RIVER HOT
AFTERNOON TEMPERATURES IMPLY THAT ANY STORMS THAT CAN POP UP WILL
POSE A THREAT FOR SEVERE WIND GUSTS AS THEY COLLAPSE.

CHANCE POPS SHOULD LINGER THOUGH THE DAY SATURDAY AS THE FRONT
CONTINUES TO PUSH THROUGH SOUTHERN MISSOURI.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Aug 18, 12:00 PM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT FRI AUG 18 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CDT FRI AUG 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF
NORTHERN MISSOURI THROUGH THE REST OF THE AFTERNOON. THIS ACTIVITY
WILL NOT BE SEVERE. HOWEVER STRONGER THUNDERSTORMS...MADE STRONGER BY
THE AFTERNOON SUNSHINE...ARE EXPECTED TO DEVELOP OVER NORTHEAST
KANSAS AND SOUTHEAST NEBRASKA BY LATE AFTERNOON. THIS ACTIVITY WILL DEVELOP
EASTWARD INTO NORTHWEST MISSOURI THROUGH THE LATE AFTERNOON...EVENING AND
OVERNIGHT HOURS...ALONG A SURFACE BOUNDARY THAT STRETCHES ACROSS
NORTHERN MISSOURI.

IN ADDITION...VERY WARM TEMPERATURES ACROSS EAST CENTRAL KANSAS AND
WEST CENTRAL INTO CENTRAL MISSOURI WILL COMBINE WITH MODEST
HUMIDITY LEVELS TO PRODUCE HEAT INDICES FROM 99 TO 104. ISOLATED
THUNDERSTORMS MAY ALSO DEVELOP IN THIS REGION AS WELL...AND ANY
STORMS WHICH DO DEVELOP MAY PRODUCE LOCALIZED DAMAGING WIND.

A COLD FRONT IS THEN EXPECTED TO START TO MAKE ITS WAY SOUTH ACROSS
THE OUTLOOK AREA OVERNIGHT...CONTINUING THE CHANCE FOR THUNDERSTORMS
ACROSS THE REGION. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH
THIS ACTIVITY AS THE INSTABILITY DECREASES OVERNIGHT DUE TO THE LOSS
OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL CONTINUE TO MOVE SOUTH ACROSS THE REGION
SATURDAY...CONTINUING THE CHANCE FOR THUNDERSTORMS MAINLY SOUTH OF A
LINE FROM KANSAS CITY TO KIRKSVILLE. AT THIS TIME SEVERE STORMS ARE
NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ALONG AND SOUTH OF A LINE FROM
PAOLA TO SEDALIA LATE THIS AFTERNOON. SPOTTER ACTIVATION MAY ALSO BE
NEEDED ACROSS NORTHEAST KANSAS INTO NORTHWEST MISSOURI LATE THIS
AFTERNOON...AND EASTWARD DURING THE EVENING AND EARLY OVERNIGHT
HOURS.

NRR

In the hours before

Special weather statement, Aug 18, 3:03 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
403 PM CDT FRI AUG 18 2006

MOZ043-182130-
CASS-
403 PM CDT FRI AUG 18 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHERN CASS COUNTY UNTIL 430 PM
CDT...

AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR HARRISONVILLE...AND
MOVING EAST AT 30 MPH.

THIS STORM WILL BE NEAR...
  EAST LYNNE BY 415 PM CDT.

THE TOWNS OF GUNN CITY AND STRASBURG ARE ALSO IN THE PATH OF THIS
STORM.

PEOPLE IN CASS COUNTY...INCLUDING THE CITIES OF HARRISONVILLE AND
EAST LYNNE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

WINDS AROUND 50 TO 55 MPH ARE EXPECTED WITH THIS STORM...AND A
WARNING WILL BE ISSUED IF THIS STORM SHOWS SIGNS OF STRENGTHENING.

HUDSON
Special weather statement, Aug 18, 3:21 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
421 PM CDT FRI AUG 18 2006

KSZ057-182145-
MIAMI-
421 PM CDT FRI AUG 18 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHERN MIAMI COUNTY UNTIL 445 PM
CDT...

AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES NORTHEAST OF
RANTOUL...OR 7 MILES NORTHWEST OF OSAWATOMIE...AND MOVING EAST AT 35
MPH.

THIS STORM WILL BE NEAR...
  PAOLA BY 430 PM CDT.
  LOUISBURG BY 445 PM CDT.

PEOPLE IN MIAMI COUNTY...INCLUDING THE CITIES OF PAOLA AND
LOUISBURG...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS FROM 50 TO 55 MPH ARE EXPECTED WITH THIS
STORM.  A WARNING WILL BE ISSUED IF THIS STORM SHOWS SIGNS OF
STRENGTHENING.

HUDSON

The radar

The Pleasant Hill radar (KEAX), 60 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Miami

When
August 18, 3:40 PM CST
Where
Miami County, 9 mi NNW of Paola
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.683, -94.933

Hail, Miami

When
August 18, 3:50 PM CST
Where
Miami County, 2 mi W of Hillsdale
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -94.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527708, 5527709.